Coenzyme Q-10 and Weakness

Last week I saw a patient at the local hospital who was in her early 80’s. A very alert and delightful person who had had an episode of increased total body weakness and when she presented at the ER she was found to have a cardiac arrhythmia, specifically bradycardia or a slow heart rate. She was, of course, admitted for complete cardiac workup. Ultimately, a pacemaker was surgically placed. I was consulted to see if she needed a rehabilitation course to strengthen her enough to get her back into her own home at an independent level of function.

After reviewing her chart, I noticed that she had been placed on a cholesterol reducing drug, a statin for the past several months. Now to explain why this is relevant I need to tell you that all statin drugs not only block the body’s production of cholesterol, but also of it’s production of CoEnzyme Q10. CoQ10 is produced in all cells of the body and is essential for every cell to make energy. It is this energy that allows the cell to do it’s job. Without CoQ10, a muscle cell will not contract and a heart muscle cell will not beat and the nerves that conduct the electricity through the heart to sustain a regular beat will not make electricity properly. Over a period of time, on statin drugs, the body is depleted of its CoQ10.

I obtained a CoQ10 level on this lady. It was 0.25. The lowest normal level is 2.5. This lady’s level represents a level that is one-tenth of the lowest acceptable lab value. Now at this particular hospital, the administration of CoQ10 is not permitted.

It does not appear to be in the best interest of patients to be able to give a drug that depletes one of the body’s chemicals that is essential to life, and then not be able to replace that chemical, does it?

Two things I cannot say for sure. The first is that I do not know for a certainty that the CoQ10 deficiency is responsible for the weakness and the cardiac arrhythmia. The second is that I do not know how much the hospital bill was for all the cardiac workup and pacemaker placement and aftercare.

I can say, however,

 

  • that within 48 hours after I transferred her to a facility that allows the administration of CoQ10 and she had received large supplemental doses thereof, she had regained her strength. She has a normal heart rate.
  • that such a basic essential to life as CoQ10 should be administered to everyone who is taking a statin medication and should be on every hospital formulary.
  • that statin drug use has become indiscriminate and doctors need to remember that these drugs are not without side effects.
  • When doctors put my already weak multiple sclerosis or my elderly post-polio patients on statin drugs, they sometimes can no longer transfer from their wheelchair to the commode or bed. Stopping the drug and giving them high dose CoQ10 quickly reverses this weakness and restores their ability to remain mobile.

If you are on a statin cholesterol drug and are experiencing any muscle weakness or cramps, you MUST begin supplementing with CoQ10 at least 400 mg per day and contact your cardiologist. If he refuses to consider your concerns, find another doctor without delay!!

The director of international research for Kaneka, the only company in the world who makes CoQ10, came to my office recently after I proposed a study of CoQ10 and Autism. He suggested using Ubiquinol, a ‘non-oxidized’ version of CoQ10 and about 8 times as potent. Go with 200 mg every morning.

REMEMBER!!  There are many things that are much more important than having a low cholesterol number.